Alert archive / Alabama / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Birmingham, AL

March 1, 202537 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 1, 2025, 1:12 AM CST for 37 counties in Alabama. It took effect at Mar 1, 2025, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2025, 1:12 AM CST (07:12 UTC)
In effect from
Mar 1, 2025, 11:00 AM CST
Expired
Mar 1, 2025, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 37 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS84 KBMX 010712
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
112 AM CST Sat Mar 1 2025

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING...

ALZ012-013-015-017>050-020000-
/O.NEW.KBMX.FW.W.0001.250301T1700Z-250302T0000Z/
Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-Clay-
Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
112 AM CST Sat Mar 1 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR MUCH OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for gusty winds and low relative humidities, which is in 
effect from 11 AM this morning to 6 PM CST this evening.

* WINDS...Northwest 10 to 15 mph, with gusts to 20 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:50 PM CST, 2 hours 22 minutes earlier. Its key messages:

  • Issued at 315 AM CST THU FEB 28 2025
  • There is a level 2 out of 5 risk for severe storms Tuesday night into Wednesday morning for all of Central Alabama. Threats include damaging straight-line winds and tornadoes.
Area forecast discussion, Feb 28, 10:50 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1050 PM CST Fri Feb 28 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 315 AM CST THU FEB 28 2025

 - There is a level 2 out of 5 risk for severe storms Tuesday
   night into Wednesday morning for all of Central Alabama.
   Threats include damaging straight-line winds and tornadoes.

&&

.SHORT TERM...
(Tonight through Sunday)
Issued at 706 PM CST FRI FEB 28 2025

I don't foresee any substantial changes will be needed to the
ongoing forecast for tonight. Clear skies and dry conditions will
continue.

/61/

Previous short-term discussion:
(This afternoon through Saturday)
Issued at 1125 AM CST FRI FEB 28 2025

A pleasant day is unfolding across Central Alabama this afternoon
as clear skies allow us to warm up nicely into the low to mid
70s. The main concern in the short term will continue to be the
potential for fire weather concerns. Drier air in place today will
allow for RH values to fall into the 20-25% range for most of the
region. However, winds will remain light today which should help
limit concerns. A weak, dry cold front will move through the
region tomorrow, which will help keep the dry air in place. After
recovering back into the 70s, RHs fall back into the 20-30% range
Saturday. Winds will be a bit stronger than today but should
remain below criteria. With that said, there is a medium to high
chance of occasional gusts from 15-20 MPH. Held off on any fire
weather related products for now as confidence is fairly low.
Otherwise, lows tonight drop into the 40s areawide. Highs tomorrow
range from the low 60s across our northern counties to the mid
70s further south.

95/Castillo

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 149 PM CST FRI FEB 28 2025

Cooler and stable conditions are expected for the first part of the
week as the dry front departs to the east. The more potent system
will develop to our west on Tuesday as a high amplitude trough
deepens over the Central Plains. Dynamics are quite impressive with
this system, and a robust line of thunderstorms with severe
weather risk will develop to our west Tuesday afternoon. Timing
on the line into Central Alabama still looks to be Tuesday night
through early Wednesday morning. Global models and forecast
soundings continue to indicate some potential limitations with
thermodynamics and weak instability, so a level 2 out of 5 severe
risk still seems appropriate at this time with a risk for damaging
straight-line winds and line-embedded tornadoes. We will begin to
get a better handle on more specific details within the coming
days. A brief period of dry and mild weather is expected behind
this system, but the pattern looks to remain active towards the
end of the week.

86/Martin

Previous long-term discussion:
(Saturday night through next Thursday)
Issued at 315 AM CST FRI FEB 28 2025

Cooler air will arrive behind Saturday's dry frontal passage with
a light freeze expected across north Alabama Sunday morning. Fair
weather will persist through the rest of the day with sunshine
and high temperatures in the 50s most areas.

Increased cloudiness is forecast for Monday and Tuesday, associated
with a moisture envelope along the subtropical jet. There remains
a low (20%) chance for showers Monday/Monday night for parts of
the area as a weak shortwave trough skirts across.

The trough located south of Alaska today is the feature that will
bring a threat of severe storms next week. This trough is expected
to move across the Plains on Tuesday with an intensifying jet
structure and developing surface low near the Kansas/Oklahoma
border. Given surface ridging along the East Coast, a tightening
pressure gradient will result in breezy and gusty southerly winds
around 15 mph sustained with gusts upwards of 30 mph through the
course of the day and night.

A blossoming area of showers and thunderstorms to our west is
likely to evolve into a squall line/QLCS and then affect our area
sometime Tuesday night into Wednesday morning. Strong wind shear
should promote instances of damaging straight-line winds and line-
embedded rotation with tornado potential. The extent of these
threats will hinge on the northward extent of sufficient
moisture/dew points and related instability. At this time,
guidance indicates a medium chance for a couple J/kg of CAPE
(instability) right ahead of the line of storms, at least for
parts of the area. In all, this supports a risk for severe
storms, holding at a level 2 out of 5 with this update.

Nice weather then returns for a couple of days as high pressure
overspreads the region. Another system may affect the Gulf Coast
just beyond the end of the 7-day forecast.

89^GSatterwhite

&&

.AVIATION...
(06Z TAFS)
Issued at 1049 PM CST FRI FEB 28 2025

Still essentially a wind forecast for central Alabama aviation
interests through the next 24 hours, with clear skies expected to
continue.

/61/

&&

.FIRE WEATHER...

RH values on Friday will be in the upper teens to low 20s areawide,
but winds will be less, generally 5-8 mph, with gusts to 10 mph on
the ridges. Another bout of dry air will enter Saturday night with
RH values in the 20s on Sunday areawide, although winds are expected
to remain light. Monday conditions will be very similar as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     44  64  29  54 /   0   0   0   0
Anniston    44  66  30  55 /   0   0   0   0
Birmingham  46  66  32  55 /   0   0   0   0
Tuscaloosa  44  69  34  58 /   0   0   0   0
Calera      44  68  34  56 /   0   0   0   0
Auburn      44  71  36  57 /   0   0   0   0
Montgomery  44  74  37  59 /   0   0   0   0
Troy        44  75  39  60 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...02
LONG TERM....86
AVIATION.../61/
Hazardous weather outlook, Feb 28, 3:23 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CST Fri Feb 28 2025

ALZ011>015-017>050-011230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a level 2 out of 5 risk for severe storms Tuesday night
into Wednesday morning across all of central Alabama. Threats
include damaging straight-line winds and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Tuesday night into Wednesday morning.

Nearby

Red Flag Warnings in Alabama, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.